Heavy Snow, Adams
- When
- December 2, 9:00 PM CST to December 3, 9:00 PM CST
- Where
- Adams forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
An estimated snowfall of six inches occurred.
Low pressure moving across the Northern Plains brought moderate to heavy snow accumulations to the southern two thirds of western and central North Dakota. The highest snow accumulations ranged from ten inches at Rhame in southwest North Dakota, to nine inches east of Carrington in the northern James River Valley.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Low pressure moving across the Northern Plains brought moderate to heavy snow accumulations to the southern two thirds of western and central North Dakota. The highest snow accumulations ranged from ten inches at Rhame in southwest North Dakota, to nine inches east of Carrington in the northern James River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 2, 6:46 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 646 PM CST MON DEC 2 2013 .UPDATE... ISSUED AT 645 PM CST MON DEC 2 2013 SEVERAL UPPER LOW CENTERS OVER MONTANA WILL DUMBELL AROUND EACH OTHER OVER THE NEXT 24 HOURS. ONE PORTION OF THIS TWO HEADED STORM WILL MOVE THROUGH SOUTHERN NORTH DAKOTA ON TONIGHT AND TUESDAY...BRINGING A BAND OF HEAVY PRECIPITATION ACROSS THE NORTH AND SOUTH DAKOTA BORDERS. CURRENTLY VISIBILITIES IN THE SNOW AREA ACROSS NORTHERN NORTH DAKOTA RANGE FROM 1 TO 3 MILES. ITS POSSIBLE THE THE SNOW ACROSS THE NORTH HALF OF THE REGION MAY EVEN DIMINISH A LITTLE TONIGHT. HOWEVER AS THE SURFACE WINDS PICK UP ON TUESDAY THE SNOW AND BLOWING SNOW WILL CAUSE REDUCED VISIBILITIES AND DRIFTING. THE NEW ACTION WILL BE SNOW ACROSS THE SOUTH LATER TONIGHT. THIS IS SHOWING UP ON BILLINGS RADAR NOW AND SEEING THIS INCREASING PRECIPITATION ALSO ON RAPID CITY AND BOWMANS RADAR. THIS AREA OF PRECIP WILL MOVE INTO SOUTHERN NORTH DAKOTA TONIGHT...THUS WILL SEE RAPIDLY DETERIORATING CONDITIONS AFTER MIDNIGHT. CURRENT FORECAST STILL LOOKS OK. && .SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY) ISSUED AT 325 PM CST MON DEC 2 2013 THE MAIN FORECAST CONCERN WILL BE THE WINTER STORM CURRENTLY AFFECTING NORTHERN NORTH DAKOTA. THE WINTER STORM IS EXPECTED TO WRAP-AROUND AND DEVELOP ACROSS SOUTHWESTERN NORTH DAKOTA THIS EVENING...THEN MOVE EAST INTO SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA AFTER MIDNIGHT TONIGHT. THE MEDIUM RANGE MODELS STILL DIFFER WITH RESPECT TO HOW AN UPPER LEVEL LOW CRASHING ASHORE THE PACIFIC NORTHWEST WILL EVOLVE OVER THE NORTHERN PLAINS THROUGH WEDNESDAY. THE LATEST ECMWF/GEM CONTINUE TO MORPH THE FEATURE INTO A POSITIVELY TILTED OPEN WAVE OVER THE NORTHERN ROCKIES TUESDAY...THEN PUSH IT INTO THE NORTHERN PLAINS WEDNESDAY. WEAK WAVES AHEAD OF THE FEATURE WILL GENERATE SNOW OVER NORTH DAKOTA. HOWEVER...THE LATEST NAM (AND GFS TO A LESSER EXTENT) PROG A STRONGER SHORTWAVE TO EJECT AHEAD OF THE PARENT LOW ACROSS SOUTHERN NORTH DAKOTA TUESDAY. THIS SOLUTION WOULD GENERATE HEAVY SNOWFALL ACROSS THE ND/SD BORDER TUESDAY. GIVEN THE MODEL TO MODEL AND RUN TO RUN INCONSISTENCIES...WILL TAKE A BLENDED APPROACH FOR THIS FORECAST. THE COMBINATION OF THE ONGOING SNOW NORTH (AND HIGHER SNOW TO LIQUID RATIOS)...SNOW DEVELOPMENT SOUTH WITH HIGH PRECIPITATION RATES TONIGHT...AND SNOW AREA WIDE TUESDAY SHOULD GENERATE WIDESPREAD SNOW TOTALS OF 6 TO 8 INCHES BY WEDNESDAY. TOTALS OF 8 TO 10 INCHES WILL BE POSSIBLE ACROSS THE JAMES RIVER BASIN WHEN ALL IS SAID AND DONE. THE WINTER STORM WARNING HEADLINES HAVE ALREADY BEEN SENT. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 325 PM CST MON DEC 2 2013 FORECAST HIGHLIGHTS IN THE LONG TERM PERIOD WILL BE LINGERING CHANCES FOR ACCUMULATING SNOW AND LIKELY BLOWING SNOW ON WEDNESDAY NIGHT...AND VERY COLD AIR SURGING INTO THE REGION THROUGH THE PERIOD. WEDNESDAY NIGHT THE LARGE UPPER LEVEL LOW/TROUGH OVER SASKATCHEWAN EXTENDS SOUTHWARD ACROSS THE SOUTHERN ROCKIES. THIS LARGE TROUGH IS FORECAST TO REMAIN OVER THE REGION...PERHAPS ONLY A SLIGHT REPRIEVE NEXT MONDAY (THE END OF THE LONG TERM FORECAST PERIOD)...BEFORE THE NEXT REINFORCEMENT OF ARCTIC AIR PLUNGES SOUTHWARD FROM NORTHERN CANADA. SPECIFICS FOR WEDNESDAY NIGHT INCLUDE THE SNOW FINALLY ENDING FROM WEST TO EAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA WITH ONLY LIGHT SNOW ACCUMULATIONS. HOWEVER...NORTHWEST WINDS OF 15 TO 20 MPH WILL KEEP AREAS OF BLOWING SNOW LINGERING WEDNESDAY NIGHT. THE BIG STORY AFTER THE SNOWFALL THROUGH WEDNESDAY AFTERNOON WILL BE THE FRIGID ARCTIC AIR THAT WILL SURGE INTO NORTH DAKOTA. LOW TEMPERATURES FROM WEDNESDAY NIGHT THROUGH NEXT MONDAY NIGHT ARE FORECAST TO BE BELOW ZERO. HIGH TEMPERATURES WILL STRUGGLE TO CLIMB ABOVE ZERO...OR REMAIN BELOW ZERO. WEDNESDAY NIGHT/THURSDAY MORNING LOWS SHOULD RANGE FROM 5 TO 15 BELOW ZERO...WITH WIND CHILLS OF 25 TO 35 BELOW ZERO. A WIND CHILL ADVISORY WILL LIKELY BE NEEDED FOR THIS TIME PERIOD. THURSDAY HIGH TEMPERATURES SHOULD RANGE FROM ZERO TO 10 BELOW WITH WIND CHILLS THURSDAY AFTERNOON IN THE 15 TO 30 BELOW ZERO RANGE. THE COLDEST AIR WILL ARRIVE THURSDAY NIGHT AND CONTINUE THROUGH THE WEEKEND. LOWS THURSDAY NIGHT...FRIDAY NIGHT...AND SATURDAY NIGHT ARE EXPECTED TO RANGE FROM 10 TO 20 BELOW ZERO. WIND CHILLS AT NIGHT SHOULD PLUNGE TO 30 TO NEAR 45 BELOW ZERO. IN ADDITION...HIGH TEMPERATURES FRIDAY AND SATURDAY WILL LIKELY NOT REACH ZERO. LOOKING AT HIGHS FROM NEAR ZERO TO 10 BELOW FOR THESE 2 DAYS. WIND CHILL WARNINGS AND ADVISORIES WILL LIKELY BE NEEDED FROM THURSDAY NIGHT THROUGH THE WEEKEND. ONLY A WEAK RECOVERY IN TEMPERATURES SUNDAY AND MONDAY WITH HIGHS OF 5 BELOW TO 5 ABOVE ZERO. BEYOND THE OFFICIAL LONG TERM FORECAST PERIOD THE MODELS ARE DEPICTING YET ANOTHER ARCTIC AIRMASS TO SURGE SOUTH ACROSS THE NORTHERN PLAINS BEGINNING NEXT TUESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 645 PM CST MON DEC 2 2013 HAZARDS TO AVIATION THIS TAF PERIOD FOCUS ON THE WINTER STORM FORECAST TO SPREAD IFR CONDITIONS IN SNOW AND BLOWING SNOW ACROSS WEST AND CENTRAL NORTH DAKOTA TONIGHT AND TUESDAY. CONDITIONS ARE FORECAST TO DETERIORATE THROUGH TONIGHT...REACHING LOW IFR CONDITIONS AFTER 10Z TUESDAY MORNING ACROSS ALL TAF LOCATIONS. && .BIS WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST /5 PM MST/ WEDNESDAY FOR NDZ019-020-034>036-042-045>048- 050-051. WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR NDZ001>005-009>013-017-018-021>023-025-031>033-037-040-041-043- 044. && UPDATE...WAA SHORT TERM...TM LONG TERM...JV AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 655 PM CST MON DEC 2 2013 NDZ001>005-009>013-021>023-025-037-032015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCLEAN-SHERIDAN-WELLS-FOSTER-STUTSMAN- 655 PM CST MON DEC 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT SNOW WILL CONTINUE TONIGHT. PATCHY BLOWING SNOW WILL DEVELOP LATE TONIGHT. TRAVEL WILL BE HAZARDOUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WINTER WEATHER CONDITIONS WILL CONTINUE ON TUESDAY WITH ACCUMULATING SNOWFALL AND STRONG WINDS PRODUCING BLOWING AND DRIFTING SNOW. SNOW AMOUNTS WILL GENERALLY RANGE FROM 6 TO 8 INCHES. VERY COLD AIR WILL SURGE INTO THE NORTHERN PLAINS WEDNESDAY AND INTO THE WEEKEND...RESULTING IN SUBZERO HIGHS AND LOWS AND VERY DANGEROUS WIND CHILL TEMPERATURES AS LOW AS 45 BELOW ZERO. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS AND FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER SERVICE WITH PRECIPITATION TYPE AND SNOWFALL AMOUNTS. NDZ017-018-031>033-040-041-043-044-032015- MCKENZIE-DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN- ADAMS- 655 PM CST MON DEC 2 2013 /555 PM MST MON DEC 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT SNOW AND PATCHY BLOWING SNOW WILL CONTINUE TONIGHT. TRAVEL WILL BE HAZARDOUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WINTER WEATHER CONDITIONS WILL CONTINUE ON TUESDAY WITH ACCUMULATING SNOWFALL AND STRONG WINDS PRODUCING BLOWING AND DRIFTING SNOW. SNOW AMOUNTS WILL GENERALLY RANGE FROM 6 TO 8 INCHES. VERY COLD AIR WILL SURGE INTO THE NORTHERN PLAINS WEDNESDAY AND INTO THE WEEKEND...RESULTING IN SUBZERO HIGHS AND LOWS AND VERY DANGEROUS WIND CHILL TEMPERATURES AS LOW AS 45 BELOW ZERO. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS AND FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER SERVICE WITH PRECIPITATION TYPE AND SNOWFALL AMOUNTS. NDZ019-020-034>036-042-045>048-050-051-032015- MERCER-OLIVER-MORTON-BURLEIGH-KIDDER-GRANT-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 655 PM CST MON DEC 2 2013 /555 PM MST MON DEC 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT SNOW AND PATCHY BLOWING SNOW WILL DEVELOP TONIGHT. TRAVEL WILL BE HAZARDOUS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE WINTER WEATHER CONDITIONS WILL CONTINUE ON TUESDAY WITH ACCUMULATING SNOWFALL AND STRONG WINDS PRODUCING BLOWING AND DRIFTING SNOW. SNOW AMOUNTS WILL GENERALLY RANGE FROM 6 TO 8 INCHES NEAR BISMARCK AND LINTON...WITH HIGHER AMOUNTS OF 8 TO 10 INCHES EXPECTED IN THE JAMES RIVER VALLEY INCLUDING NAPOLEON...LA MOURE...ASHLEY...AND ELLENDALE. VERY COLD AIR WILL SURGE INTO THE NORTHERN PLAINS WEDNESDAY AND INTO THE WEEKEND...RESULTING IN SUBZERO HIGHS AND LOWS AND VERY DANGEROUS WIND CHILL TEMPERATURES AS LOW AS 45 BELOW ZERO. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR DETAILS AND FORECAST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER SERVICE WITH PRECIPITATION TYPE AND SNOWFALL AMOUNTS. TM/WAA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
738 PM CST MON DEC 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM SNOW WILLISTON 48.15N 103.63W
12/02/2013 E3.0 INCH WILLIAMS ND PUBLIC
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
747 PM CST MON DEC 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM SNOW MCCLUSKY 47.49N 100.44W
12/02/2013 M5.0 INCH SHERIDAN ND CO-OP OBSERVER
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
749 PM CST MON DEC 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM SNOW GARRISON 47.65N 101.42W
12/02/2013 M1.0 INCH MCLEAN ND CO-OP OBSERVER
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
804 PM CST MON DEC 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM SNOW CROSBY 48.91N 103.30W
12/02/2013 E2.5 INCH DIVIDE ND PUBLIC
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CST MON DEC 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM SNOW SHERWOOD 48.96N 101.63W
12/01/2013 M2.0 INCH RENVILLE ND PUBLIC
REPORT RELAYED BY THE MEDIA.
0735 AM FREEZING RAIN LA MOURE 46.36N 98.29W
12/02/2013 M0.10 INCH LAMOURE ND EMERGENCY MNGR
VERY SLICK ROAD CONDITIONS. VISIBILITY HALF MILE OR
LESS IN HEAVY SNOW AT THIS TIME.
0735 AM SNOW LA MOURE 46.36N 98.29W
12/02/2013 E1.0 INCH LAMOURE ND EMERGENCY MNGR
VERY SLICK ROAD CONDITIONS. VISIBILITY HALF MILE OR
LESS IN HEAVY SNOW AT THIS TIME.
1131 AM SNOW 12 N MINOT 48.41N 101.30W
12/02/2013 M2.0 INCH WARD ND PUBLIC
1133 AM SNOW 6 N DUNSEITH 48.90N 100.06W
12/02/2013 M4.0 INCH ROLETTE ND PUBLIC
1220 PM SNOW MINOT 48.23N 101.30W
12/02/2013 M3.5 INCH WARD ND BROADCAST MEDIA
SNOWFALL TOTAL SO FAR IN SOUTHEAST MINOT.
0120 PM SNOW HARVEY 47.77N 99.94W
12/02/2013 M3.0 INCH WELLS ND BROADCAST MEDIA
SNOW TOTAL SO FAR AND STILL SNOWING
0254 PM SNOW JAMESTOWN 46.91N 98.71W
12/02/2013 M3.5 INCH STUTSMAN ND TRAINED SPOTTER
0351 PM SNOW MINOT 48.23N 101.30W
12/02/2013 M2.0 INCH WARD ND BROADCAST MEDIA
NORTH MINOT SNOWFALL DEPTH SO FAR.
0600 PM SNOW MCGREGOR 48.60N 102.93W
12/02/2013 E3.0 INCH WILLIAMS ND PUBLIC
0601 PM SNOW CARRINGTON 47.45N 99.13W
12/02/2013 E4.0 INCH FOSTER ND PUBLIC
0602 PM SNOW SHERWOOD 48.96N 101.63W
12/02/2013 E2.5 INCH RENVILLE ND BROADCAST MEDIA
0738 PM SNOW WILLISTON 48.15N 103.63W
12/02/2013 E3.0 INCH WILLIAMS ND PUBLIC
0747 PM SNOW MCCLUSKY 47.49N 100.44W
12/02/2013 M5.0 INCH SHERIDAN ND CO-OP OBSERVER
0749 PM SNOW GARRISON 47.65N 101.42W
12/02/2013 M1.0 INCH MCLEAN ND CO-OP OBSERVER
0804 PM SNOW CROSBY 48.91N 103.30W
12/02/2013 E2.5 INCH DIVIDE ND PUBLIC
&&
MMATHEWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CST MON DEC 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM SNOW NW ROLLA 48.86N 99.62W
12/02/2013 E4.0 INCH ROLETTE ND BROADCAST MEDIA
&&
ABELINGThe national radar mosaic for the moment the first event began.
25 heavy snow. Local standard time, as filed.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
A reported snowfall of six inches occurred.
A reported snowfall of six inches occurred.
A reported snowfall of ten inches occurred.
A reported snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
A measured snowfall of six inches occurred.
A measured snowfall of six inches occurred.
A measured snowfall of six inches occurred.
A measured snowfall of nine inches occurred.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
An estimated snowfall of six inches occurred.
A measured snowfall of nine inches occurred.
A measured snowfall of seven inches occurred.
A measured snowfall of six inches occurred.
A measured snowfall of six inches occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483652, 483653, 483654, 483655, 483656, 483657, 483658, 483659, 483660, 483661, 483662, 483663, 483664, 483665, 483666, 483667, 483668, 483669, 483670, 483671, 483672, 483673, 483674, 483675, 483676.